Hail, Franklin
- When
- April 13, 8:29 PM CST to 8:30 PM CST
- Where
- Franklin County, 0.89 mi NW of Winchester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.190, -86.130
Quarter sized hail was reported.
Scattered thunderstorms developed during the mid evening hours which produced large hail in Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered thunderstorms developed during the mid evening hours which produced large hail in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 13, 5:30 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CDT MON APR 13 2009 .UPDATE...FOR 00Z AVIATION DISCUSSION && .AVIATION... FOR THE SHORT TERM...MAIN ISSUES CENTER AROUND CONVECTION MOVING THROUGH NORTH ALABAMA. WILL HANDLE THIS WITH A VCTS FOR RIGHT NOW...BUT HAIL/GUSTY WINDS ARE POSSIBLE WITH ANY TS MOVING DIRECTLY OVER EITHER TERMINAL. DECK OF MVFR BKN/OVC CIGS IS BEHIND THE MAIN COLD FRONT...AND WILL ARRIVE INTO BOTH TERMINALS THIS EVENING. LOW CIGS WILL REMAIN THROUGH THE NIGHT...BEFORE GRADUALLY LIFTING TOMORROW AFTERNOON. && .DISCUSSION.../ISSUED AT 308 PM CDT MON APR 13 2009/ BROKEN LINE OF CONVECTION IS NOW UNDERWAY ALONG PRE-FRONTAL TROF FROM MIDDLE KY/TN INTO NW AL. ACTIVITY REMAINS MORE WELL-ORGANIZED TO OUR N. CELLS ARE TRYING TO REMAIN DISCRETE GIVEN PLENTY OF DEEP LAYER BULK SHEAR. LOW LEVEL CONVERGENCE REMAINS WEAK AND IS A LIMITING FACTOR SO FAR ACROSS NW AL...ALTHOUGH CU FIELD REMAINS RATHER SOLID INTO ERN MS. CURRENT HODOGRAPH HAS BECOME MORE LINEAR AT KGWX/OKOLONA BEHIND THE SFC TROF. HOWEVER...LOW LEVEL SHEAR IS HIGHER E OF I-65 PER KHTX HODOGRAPH WHICH HAS A 0-1KM BULK SHEAR VALUE OF 38KT AND 0-2KM SRH OF 123 M2S2. PRIMARY THREATS REMAIN LARGE HAIL...BUT WILL HAVE TO MONITOR CELL TRENDS AS THEY MOVE INTO BETTER LOW LEVEL SHEAR ENVIRONMENT. IN GENERAL...THUNDERSTORM THREAT WILL WANE FROM WEST TO EAST THIS EVENING AS COOLER/MORE STABLE AIR MOVES INTO THE REGION. THAT BEING SAID...NAM/NSSL-WRF BOTH SUGGEST TSRA REGENERATION ALONG THE MAIN COLD FRONT TONIGHT ALONG PLUME OF 60+ DEWPOINTS ADVECTING INTO NORTHEAST ALABAMA. NAM IS PROBABLY TOO BULLISH WITH THIS MOISTURE RETURN...BUT WILL STILL RETAIN SHOWERS/THUNDERSTORMS LIKELY NORTHEAST THROUGH THE OVERNIGHT HOURS. SHOWERS ARE POSSIBLE THROUGH THE NIGHT ELSEWHERE AS UPSTREAM OBS /IN PLACES LIKE MISSOURI/ SHOW LIGHT RAIN BEHIND THE MAIN FRONT. TUESDAY WILL BE A DREARY DAY ON THE BACKSIDE OF THE DEPARTING SURFACE LOW...WITH EXTENSIVE CLOUD COVER AND HIGHS ONLY TOPPING OUT AROUND 60. ALTHOUGH PWATS WILL BE FAIRLY PALTRY /AROUND .5 INCHES/...CAPE VALUES AROUND 50 J/KG SHOULD BE ENOUGH TO SQUEEZE OUT A LIGHT RAIN SHOWER OR TWO...ESPECIALLY IN THE MORNING. AFTER AN UNSEASONABLY COOL NIGHT ON TUESDAY /LOWS AROUND 40/...TEMPERATURES THROUGH THE REMAINDER OF THE WORK WEEK WILL SLOWLY MODERATE AS UPPER RIDGING BUILDS ACROSS THE SOUTHEAST. MOISTURE WILL SLOWLY RETURN TO THE AREA ON SATURDAY AS LOW LEVEL SOUTHEASTERLY FLOW BECOMES MORE SOUTHERLY...WITH THE NEXT SYSTEM PROGGED TO IMPACT THE CWFA ARRIVING ON THE WEEKEND. STILL IN THE WARM SECTOR...TEMPERATURES ON SATURDAY SHOULD BE JUST ABOVE NORMAL DESPITE THE CONSIDERABLE CLOUD COVERAGE...AND DEPENDING ON THE TIMING OF THE ADVANCING COLD FRONT...SUNDAY MAY BE WARM AS WELL. FOR NOW...HAVE GONE WITH THE HIGHEST SHOWER/THUNDERSTORM CHANCES FOR THE WEEKEND ON SUNDAY...IN CONJUNCTION WITH THE FRONTAL PASSAGE. TEMPERATURES WILL COOL SLIGHTLY FOR THE START OF THE NEXT WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 49 60 40 64 43 / 50 20 10 0 0 SHOALS 48 59 40 66 43 / 30 20 10 0 0 CULLMAN 51 58 39 65 42 / 50 20 10 0 0 FAYETTEVILLE 48 56 39 62 43 / 40 20 10 10 0 ALBERTVILLE 51 60 38 63 42 / 70 20 10 0 0 FORT PAYNE 53 62 39 63 43 / 70 20 10 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
HAZARDOUS WEATHER OUTLOOK..UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 655 PM CDT MON APR 13 2009 ALZ001>010-016-TNZ076-096-097-141000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 655 PM CDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AHEAD OF A NEARLY STATIONARY COLD FRONT. SOME THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE UNLIKELY...BUT CANNOT BE RULED OUT. THE GREATEST SEVERE WEATHER THREAT WILL BE WEST OF INTERSTATE 65 EARLY THIS EVENING...BEFORE SLOWLY SHIFTING EAST...AND EVENTUALLY ENDING OVER NORTHEAST ALABAMA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS EVENING. JLL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT MON APR 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 N FRENCH MILL 34.78N 86.88W
04/13/2009 E1.00 INCH LIMESTONE AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED ON MCCULLY MILL RD.
&&
AMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 713 PM CDT MON APR 13 2009 ALZ001-005-140045- LAUDERDALE-LIMESTONE- 713 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES UNTIL 745 PM CDT... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITEHEAD...OR 20 MILES EAST OF FLORENCE... MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ANDERSON. GOOD SPRINGS...CAIRO. LESTER...MT ROZELL. LEGGTOWN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 744 PM CDT MON APR 13 2009 ALZ003-140115- FRANKLIN- 744 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 815 PM CDT... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 8 MILES SOUTH OF RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RUSSELLVILLE. PLEASANT RIDGE. NEWBURG...THARPTOWN. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 804 PM CDT MON APR 13 2009 ALZ005-140130- LIMESTONE- 804 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 830 PM CDT... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER...OR 14 MILES WEST OF ATHENS...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND DIME SIZED HAIL ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIPLEY...CAIRO. CARTWRIGHT...TANNER. ATHENS. FRENCH MILL...CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 846 PM CDT MON APR 13 2009 TNZ076-096-097-140215- FRANKLIN-LINCOLN-MOORE- 846 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE COUNTIES UNTIL 915 PM CDT... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MIMOSA. MULBERRY. BOONEVILLE. MARBLE HILL. LYNCHBURG. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 846 PM CDT MON APR 13 2009 ALZ016-140230- CULLMAN- 846 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CULLMAN COUNTY UNTIL 930 PM CDT... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ADDISON...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... JONES CHAPEL. LOGAN. WEST POINT...BATTLEGROUND. BALDWIN. SOUTH VINEMONT...CULLMAN. FAIRVIEW. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. CBD
The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159296.